FDA Warns About Severe Liver Injury Associated with Multaq (Dronedarone)
January 24, 2011
FDA is alerting healthcare professionals and patients about cases of rare, but severe liver injury, including two cases of acute liver failure leading to liver transplant in patients treated with the heart medication dronedarone (Multaq).
The FDA recommended that health care professionals advise their patients "to contact a healthcare professional immediately if they experience signs and symptoms of hepatic injury or toxicity while taking dronedarone." In addition, HCPs should "consider obtaining periodic hepatic serum enzymes," but the FDA acknowledged that there is no evidence whether this step will prevent liver injury.
Dronedarone is a drug used to treat abnormal heart rhythm in patients who have had an abnormal heart rhythm (atrial fibrillation or atrial flutter) during the past 6 months. Dronedarone can reduce the risk of being hospitalized for these heart problems.
Click here to read the FDA communication.